Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 34, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 23, 2008, 2:52 PM CDT for Coffey County, Kansas. It was in force for 38 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2008, 2:52 PM CDT (19:52 UTC)
- Expired
- Apr 23, 2008, 3:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
County Coffey County, KS
The radar
The Topeka radar (KTWX), 88 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 2:55 PM CDT | HAIL 0.75 | Gridley, KS | |
| Apr 23, 2:55 PM CDT | HAIL 1 | 7 N Gridley, KS | |
| Apr 23, 3:03 PM CDT | HAIL 1 | 7 N Gridley, KS | |
| Apr 23, 3:05 PM CDT | HAIL 1.25 | 7 N Gridley, KS | |
| Apr 23, 3:11 PM CDT | HAIL 0.88 | 1 Sw Burlington, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 9:50 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 231952 SVRTOP KSC031-232030- /O.NEW.KTOP.SV.W.0034.080423T1952Z-080423T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 252 PM CDT WED APR 23 2008 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COFFEY COUNTY IN EAST CENTRAL KANSAS... * UNTIL 330 PM CDT * AT 250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES NORTH OF GRIDLEY...OR 24 MILES SOUTHEAST OF EMPORIA...MOVING NORTHEAST AT 22 MPH. * LOCATIONS IMPACTED INCLUDE... BURLINGTON... JOHN REDMOND RESERVOIR... NEW STRAWN... BETO JUNCTION... IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE LIKELY IN SEVERE THUNDERSTORMS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3843 9572 3829 9551 3807 9590 3827 9595 TIME...MOT...LOC 1952Z 218DEG 19KT 3816 9585 $$ HARDING
2 follow-up statements
000 WWUS53 KTOP 232009 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 307 PM CDT WED APR 23 2008 KSC031-232030- /O.CON.KTOP.SV.W.0034.000000T0000Z-080423T2030Z/ COFFEY- 307 PM CDT WED APR 23 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR COFFEY COUNTY... AT 304 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR JOHN REDMOND RESERVOIR...OR 24 MILES SOUTHEAST OF EMPORIA...MOVING NORTHEAST AT 26 MPH. LOCATIONS IMPACTED INCLUDE... BURLINGTON...NEW STRAWN AND BETO JUNCTION. AT 305 PM CDT...TRAINED SPOTTERS REPORTED HAIL UP TO HALF DOLLAR SIZE 7 MILES NORTH OF GRIDLEY. LARGE DESTRUCTIVE HAIL WILL OCCUR WITH THIS STORM. FOR YOUR SAFETY MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3843 9572 3829 9551 3807 9590 3827 9595 TIME...MOT...LOC 2007Z 206DEG 22KT 3824 9580 $$ HARDING
000 WWUS53 KTOP 232026 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 327 PM CDT WED APR 23 2008 KSC031-232037- /O.EXP.KTOP.SV.W.0034.000000T0000Z-080423T2030Z/ COFFEY- 327 PM CDT WED APR 23 2008 ...THE SEVERE THUNDERSTORM WARNING FOR COFFEY COUNTY WILL EXPIRE AT 330 PM CDT... AT 327 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE WEATHER. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3843 9572 3829 9551 3807 9590 3827 9595 TIME...MOT...LOC 2027Z 206DEG 22KT 3835 9573 $$ HARDING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:21 AM CDT, 11 hours 31 minutes earlier.
Area forecast discussion, Apr 23, 3:21 AM CDT, 11 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 321 AM CDT WED APR 23 2008 .DISCUSSION... SOUTHEAST SIDE OF SURFACE HIGH PRESSURE HAS SLID INTO NE KS OVERNIGHT. WHERE SKIES HAVE CLEARED...TEMPS HAVE FALLEN INTO THE LOWER 50S. LOW CLOUDS ALREADY BEGINNING TO RETURN IN SOUTHWESTERLY FLOW ALOFT AND WAA REGIME DEVELOPING OVER THE STATE ATTM. WARM FRONT BECOMES QUITE DIFFICULT TO DEFINE AS IT RETREATS ACROSS THE STATE TODAY. IMPULSE CURRENTLY OVER THE TX PANHANDLE WILL CONTINUE TO LIFT NE AND INSTIGATE SHOWERS AND THUNDERSTORMS AS IT DOES SO. HAVE INCREASED MORNING POPS ACROSS THE SW...PROGRESSING HIGHER POPS ACROSS THE CWA THROUGH THE DAY. GOOD INSTABILITY RUNNING OVER 1000 J/KG BY MID DAY WITH LITTLE TO NO CIN EASILY OVERCOME BY SHORTWAVE. SHEAR IS NOT VERY STRONG BUT GOOD INSTABILITY COULD MAKE SMALL HAIL POSSIBLE THIS AFTERNOON. FOR TONIGHT...NAM IS MORE AMPLIFIED BOTH WITH WAVELENGTH OF THE NEXT SHORTWAVE AS WELL AS WITH THE AVAILABLE MOISTURE FOR THE SYSTEM. COULD BE SOME FEEDBACK ISSUES...BUT WITH PW ANALYSIS SHOWING 150 PERCENT OF NORMAL CURRENTLY IN OKLAHOMA BELIEVE GOOD MOISTURE WILL BE AVAILABLE. HAVE GONE WITH HPC GUIDANCE AND COULD GET AN INCH OF RAIN OR SO IN FAR EASTERN COUNTIES. CURRENT FFG IS 1.4 INCHES OR MORE...AND LACK HIGH CONFIDENCE FOR NECESSITY OF A WATCH. NOTED THAT LOCALLY HEAVY RAINFALL IS POSSIBLE AND FAR EASTERN COUNTIES WILL NEED TO BE MONITORED FOR TRAINING OF STORMS AND FLOODING POTENTIAL. BRUNT OF PRECIP PROGGED TO FALL IN THE 0Z-9Z TIMEFRAME AS WAVE TRAVERSES EASTERN KS THROUGH THAT TIME. THE BREAK BETWEEN SYSTEMS IS BRIEF ON THURSDAY WITH MODELS AGAIN GENERATING QPF ACROSS THE AREA THROUGH THE DAY. THINK WE WILL SEE A REPRIEVE IN SUBSIDENCE BEHIND THE FIRST SYSTEM IN THE MORNING...BUT MAY HAVE RECOVERED WITH ENOUGH INCREASED INSTABILITY AND SUNSHINE TO RETURN STORM THREAT BY AFTERNOON. DIDNT GET TOO FANCY WITH THE GRIDS AND LEFT A SLT CHANCE TO CHANCE IN ALL DAY. STRONG SOUTHERLY FLOW WILL BRING TEMPS INTO THE MID TO UPPER 70S. FRONT WITH MAIN TROF SURGES INTO THE STATE EARLY ON FRIDAY...BRINGING ANOTHER CHANCE FOR STORMS AND FALLING TEMPS THROUGH THE DAY ON CURRENT TRACK. BETTER SHEAR COULD BRING SLIGHT INCREASE IN RISK FOR STRONG STORMS AS THE FRONT COMES THROUGH. WITH EARLY PASSAGE LOOKS LIKE MOST CONVECTION WOULD BE ELEVATED WITH HAIL AND WIND MAIN CONCERN. SATURDAY STARTS OUT COOLER...UNDER HIGH PRESSURE BEHIND DEPARTING WAVE...WITH HIGHS SLOWLY WARMING THROUGH THE DAY TO NEAR NORMAL AROUND 70. MADE NO CHANGES BEYOND SATURDAY. && .AVIATION... MOISTURE RETURN UNDERWAY EARLY THIS MORNING WITH BORDERLINE MVFR STRATUS MOVE NORTH INTO EAST CENTRAL KANSAS. THIS MAY AFFECT THE TERMINALS EARLY THIS MORNING...AND CONTINUED MOISTURE FLUX WILL KEEP SOME CONCERN FOR SIMILAR RESTRICTIONS FOR AT LEAST THE MORNING HOURS. CONVECTIVE CHANCES ALSO INCREASE...WITH AT LEAST SCATTERED PRECIP POSSIBLE BY EARLY AFTERNOON. BETTER CHANCES ARE LIKELY TO OCCUR OVERNIGHT AS UPPER WAVE ENCOUNTERS DEEPENING MOISTURE...BUT HARD TO PICK ANY PARTICULAR TIME FOR LOWER THAN MVFR CONDITIONS AT THIS TIME. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && 67/65
Hazardous weather outlook, Apr 23, 10:08 AM CDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 1008 AM CDT WED APR 23 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-241100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1008 AM CDT WED APR 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL INCREASE IN COVERAGE FROM SOUTHWEST TO NORTHEAST ACROSS THE AREA THIS AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAINFALL. THE BEST CHANCES FOR SEVERE WEATHER WILL BE WEST OF HIGHWAY 99 LATE THIS MORNING AND THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY...WITH ANOTHER ROUND POSSIBLE EARLY FRIDAY AS A COLD FRONT SURGES SOUTHEAST ACROSS THE AREA. THERE IS STILL SOME UNCERTAINTY ABOUT THE COVERAGE AND STRENGTH OF THUNDERSTORMS. STAY TUNED FOR UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED LATE THIS MORNING AND THIS AFTERNOON WEST OF HIGHWAY 99. STARK
In the hours before
Special weather statement, Apr 23, 9:18 AM CDT, 5 hours 34 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 918 AM CDT WED APR 23 2008 KSZ054-231445- LYON- 918 AM CDT WED APR 23 2008 THROUGH 945 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH ACROSS PORTIONS OF EAST CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...WINDS UP TO 40 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE OLPE AND AMERICUS. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 129 COULD ALSO BE AFFECTED. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Apr 23, 10:23 AM CDT, 4 hours 29 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1023 AM CDT WED APR 23 2008 KSZ037-231615- MORRIS- 1023 AM CDT WED APR 23 2008 THROUGH 1115 AM CDT...A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 20 MPH ACROSS PORTIONS OF EAST CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BURDICK AND WILSEY. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Apr 23, 10:48 AM CDT, 4 hours 4 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1048 AM CDT WED APR 23 2008 KSZ054-231615- LYON- 1048 AM CDT WED APR 23 2008 THROUGH 1115 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 14 MPH ACROSS PORTIONS OF EAST CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ALLEN AND ADMIRE. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 131 AND 144 COULD ALSO BE AFFECTED. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Apr 23, 11:14 AM CDT, 3 hours 38 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1114 AM CDT WED APR 23 2008 KSZ037-231715- MORRIS- 1114 AM CDT WED APR 23 2008 THROUGH 1215 PM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST AT 15 MPH ACROSS THE SOUTHERN PORTIONS OF MORRIS COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WINDS UP TO 40 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BURDICK...WILSEY...DUNLAP AND COUNCIL GROVE. LOCALLY VERY HEAVY RAINFALL MAY FALL ACROSS SOUTHERN MORRIS COUNTY WHICH MAY PRODUCE LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, Apr 23, 2:07 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
207 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM HAIL 4 SW NEOSHO RAPIDS 38.33N 96.04W
04/23/2008 E0.88 INCH LYON KS TRAINED SPOTTER
HAIL UP TO NICKEL SIZE.
&&
JLSpecial weather statement, Apr 23, 2:44 PM CDT, 8 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 244 PM CDT WED APR 23 2008 KSZ055-232000- OSAGE- 244 PM CDT WED APR 23 2008 THROUGH 300 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTH AT 20 MPH ACROSS PORTIONS OF EAST CENTRAL KANSAS. THE PUBLIC REPORTED THIS CLUSTER OF STORMS WAS PRODUCING PENNY SIZE HAIL AND STRONG WINDS IN EXCESS OF 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BURLINGAME...SCRANTON...OVERBROOK AND CARBONDALE. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 157 AND 164 COULD ALSO BE AFFECTED. HARDING
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 12:08 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 67 min |
| Apr 23, 12:11 PM CDT | Flash Flood Warning | TOP | Lyon | 4 hr |
| Apr 23, 1:41 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 34 min |
| Apr 23, 2:50 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson, Shawnee | 26 min |
| Apr 23, 3:37 PM CDT | Flash Flood Watch | TOP | Anderson, Coffey, Dickinson, Douglas, Franklin, Geary and 6 more | 10 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.